California, 2004

Rip Current in California, February 7, 2004

February 7, 2004 · NWS SGX · 1 event in 1 county or zone

Lifeguards rescued five young men in their 20s, and a 12 year old boy from rip currents.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Lifeguards rescued five young men in their 20s, and a 12 year old boy from rip currents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 7, 3:00 AM PST, 10 hours earlier.

Area forecast discussion, Feb 7, 3:00 AM PST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
300 AM PST SAT FEB 7 2004

.SYNOPSIS...A TROUGH WILL DEEPEN INTO THE AREA WITH INCREASING
NORTHWEST WINDS THIS AFTERNOON. OFFSHORE WINDS WILL DEVELOP MAINLY
DURING THE LATE NIGHT AND MORNING HOURS TONIGHT THROUGH MONDAY. A
STRONG OFFSHORE WIND EVENT MAY DEVELOP TUESDAY THROUGH WEDNESDAY
WITH GUSTY NORTHEAST WINDS OVER MOST OF THE AREA. OFFSHORE GRADIENTS
WILL CONTINUE THURSDAY AND FRIDAY WITH HIGH PRESSURE ALOFT
INCREASING OVER THE AREA FOR VERY WARM TEMPERATURES.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

FLOW GOING ONSHORE TODAY AS TROUGH DEEPENS INTO THE ROCKIES. SOME
LOW STUFF APPEARS TO BE DEVELOPING NEAR ORANGE COUNTY. SOME LOW
CLOUDS MAY MOVE ONSHORE THIS MORNING BUT MOSTLY SUNNY SHOULD COVER
IT. NORTHWEST WINDS WILL INCREASE OVER THE MOUNTAINS AND DESERTS
THIS AFTERNOON AS THE TROUGH BARRELS THROUGH JUST TO THE EAST OF THE
AREA AT A RAPID PACE. FLOW GOES OFFSHORE TONIGHT WHICH WILL PUT AN
END TO ANY MARINE LAYER. OFFSHORE GRADIENTS DEVELOP MAINLY LATE
NIGHT AND MORNING SUNDAY AND MONDAY. ANOTHER TROUGH DIGS INTO SOCAL
MON. COULD BE A RETURN OF SOME LOW CLOUDS BUT WILL NOT GO FOR THAT
AS FLOW IS OFFSHORE SUNDAY NIGHT AND GRADIENTS ONLY GO ONSHORE
BRIEFLY MON AFTERNOON WITH THE FLOW GOING RAPIDLY OFFSHORE MONDAY
NIGHT. NORTHEAST FLOW ALOFT MON NIGHT WITH INCREASING OFFSHORE
SURFACE GRADIENTS COULD TURN INTO A WIDESPREAD GUSTY NORTHEAST WIND
EVENT. SIMILAR CONDITIONS ARE EXPECTED THROUGH WED AND POSSIBLY
THROUGH THU MORNING WITH GUSTY NORTHEAST WINDS CONTINUING. OFFSHORE
GRADIENTS AND UPPER LEVEL WINDS BACK OFF BY THU AFTERNOON...BUT
OFFSHORE GRADIENTS STILL EXIST FRI MORNING AS SURFACE HIGH SLIDES TO
THE SOUTHEAST INTO TEXAS. ONSHORE WINDS FORECAST FOR FRIDAY
AFTERNOON. HIGH PRESSURE ALOFT INCREASES OVER SOCAL WED THRU FRI.
TEMPERATURES DOWN A BIT TODAY...THEN UP A LITTLE SUN...BACK DOWN A
FEW DEGREES MON...THEN GOING UP. BY THU OR FRI...TEMPERATURES COULD
BE IN THE LOW 80S.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WHITLOW
Hazardous weather outlook, Feb 7, 6:00 AM PST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST SAT FEB 7 2004

CAZ042-043-048-050-055>058-060>062-081400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST SAT FEB 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY THROUGH TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADVISORY LEVEL WINDS POSSIBLE FOR...
ORANGE COUNTY COASTAL AREAS...
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...
SAN DIEGO COUNTY VALLEYS...
SANTA ANA MOUNTAINS AND FOOTHILLS...
MONDAY NIGHT THROUGH THURSDAY.

WHITLOW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, San Diego

When
February 7, 1:00 PM PST to 3:00 PM PST
Where
San Diego County, Mission Beach
Injuries
6 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394783.